Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 116, NWS Sioux Falls, SD

May 19, 2004Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 19, 2004, 6:27 PM CDT for Brule County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2004, 6:27 PM CDT (23:27 UTC)
Expired
May 19, 2004, 7:15 PM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Brule County, SD

The radar

The Aberdeen radar (KABR), 196 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WUUS53 KFSD 192327
SVRFSD
SDC015-200015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 715 PM CDT

* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHAMBERLAIN...OR ABOUT 5 MILES NORTH OF CHAMBERLAIN...MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUST NORTH OF CHAMBERLAIN AROUND 630 PM CDT 
  KIMBALL AROUND 655 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4370 9923 4366 9881 4392 9882 4393 9930
          4380 9935 4377 9940 4377 9940

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:15 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 19, 3:15 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT WED MAY 19 2004

.DISCUSSION...
MAIN PBLM THIS EVE IS WHERE TRW WILL FIRE UP. CURRENTLY TRW FIRING
UP ACRS NW IA ON NOSE LLJ. WUD EXPECT A FEW TRW TO ALSO FIRE UP
ALONG FNT TO THE W LATE THIS AFTN AS AIRMASS HEATS OUT AND BECOMES
UNSTABLE. THESE STORMS SHUD SPREAD EWD THIS EVE. DO NOT BELIEVE
ACTIVITY WL BE WIDESPREAD...BUT MAY BE MORE NUMEROUS ACRS NW IA AND
SW MN THIS EVE AS AIRMASS WL CONT TO BECOME MORE UNSTABLE. CURRENTLY
WATCH OUT FOR NW CWA AND WL PBLY SEE AT LEAST ANOTHER WATCH ISSUED.
ACTIVITY SHUD SHIFT EWD OUT OF CWA AROUND 05Z.

SHUD BE QUITE MOST OF THU...BUT AS FNT STALLS ACRS NEB AND IA...AND
AIRMASS HEATS OUT TO THE S...WUD EXPECT TRW TO BEGING TO FIRE UP
LATE AFTN NR BNDRY ACRS FAR SRN CWA AND THEN SPREAD NWD OVERNIGHT
WITH POT FOR SVR WX AND HEAVY RAINS. WUD PUT BEST POT FOR HVY RAINS
ACRS SW MN ATTM. PRECIP WL LINGER OVER NE CWA FRI MORN...BUT WITH
FNT IN AREA...MORE STORMS WL DEVELOP LATE AFTN AND CONT OVERNIGHT.
LOOKS LIKE SIMILAR PATTERN FOR SAT WITH AFNT AND NIGHT TIME STORMS.
LINGER CHC ERN CWA SUN MORN...WITH DRY WX REST OF DAY.

YET ANOTHER WAVE AND FNT MON CUD TRIGGER MORE STORMS AND HAVE KEPT
POPS GOING.

TEMPS WL BE TRICKY DPENDING ON WHAT SIDE OF FNT YOU ARE ON. SUX AND
NW IA SHUD BE WARMEST THRU SAT AS FNT WL LIKELY STALL IN THAT AREA.
FARHTER N COOLER TEMPS AND NELY FLOW.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 19, 12:00 PM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1200 PM CDT WED MAY 19 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT APPROACHING FROM THE NORTHWEST...AND VERY UNSTABLE AIR
OVER THE AREA AHEAD OF THE FRONT...WILL BRING A POTENTIAL FOR SEVERE
THUNDERSTORMS OVER THE AREA THIS EVENING. LOW CLOUDS WILL LIMIT
HEATING AND PREVENT STORMS FROM DEVELOPING OVER MOST OF THE AREA
DURING THE DAY. HOWEVER...BY THE END OF THIS
AFTERNOON...THUNDERSTORMS COULD DEVELOP WEST OF THE JAMES RIVER IN
SOUTH DAKOTA. THESE STORMS WOULD THEN MOVE OVER THE REST OF THE AREA
THIS EVENING.

THE EXTENT OF THE AREA THAT WILL BE AFFECTED BY THUNDERSTORMS IS
STILL UNCERTAIN BECAUSE OF THE CLOUD COVER AND LIMITED HEATING.

LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES WILL BE
POSSIBLE IF STORMS DEVELOP.

THUNDERSTORMS ARE EXPECTED TO FORM INTO A COMPLEX OF
THUNDERSTORMS OVER NORTHWEST IOWA THIS EVENING WITH DAMAGING WINDS
BECOMING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT AND
INTO THE DAY ON FRIDAY. SEVERE WEATHER WILL BE POSSIBLE THROUGH
THE PERIOD AS WELL. AT THIS TIME IT IS TOO EARLY TO TELL THE
EXACT LOCATION AND MOST LIKELY TYPE OF SEVERE WEATHER. IN
ADDITION TO THE SEVERE WEATHER THREAT...THUNDERSTORMS PRODUCING
HEAVY RAINFALL WILL ALSO BE LIKELY THURSDAY NIGHT INTO FRIDAY
MORNING.

THUNDERSTORMS AND SEVERE WEATHER WILL CONTINUE TO BE POSSIBLE IN
THE DAYS 4 THROUGH 7 TIME FRAME...SATURDAY THROUGH TUESDAY...AS A
NEARLY STATIONARY BOUNDARY CONTINUES TO BE IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM OVER SOUTHEAST SOUTH
DAKOTA.

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM OVER SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 19, 5:00 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             FOSTORIA                43.24N 95.15W
05/19/2004  0.75 INCH        CLAY               IA   BROADCAST MEDIA

&&

CPJ
Local storm report, May 19, 5:11 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             7 WSW MILFORD           43.29N 95.28W
05/19/2004  0.75 INCH        DICKINSON          IA   TRAINED SPOTTER

&&

CPJ
Local storm report, May 19, 5:20 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             MILFORD                 43.33N 95.15W
05/19/2004  0.75 INCH        DICKINSON          IA   TRAINED SPOTTER

&&

CPJ
Local storm report, May 19, 5:25 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             ARNOLDS PARK            43.36N 95.13W
05/19/2004  1.00 INCH        DICKINSON          IA   OFFICIAL NWS OBS

&&

CPJ
Local storm report, May 19, 5:30 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             MERRILL                 42.72N 96.25W
05/19/2004  1.75 INCH        PLYMOUTH           IA   TRAINED SPOTTER

0255 PM     HAIL             MERRILL                 42.72N 96.25W
05/19/2004  0.75 INCH        PLYMOUTH           IA   TRAINED SPOTTER

0300 PM     HAIL             LE MARS                 42.79N 96.17W
05/19/2004  0.88 INCH        PLYMOUTH           IA   TRAINED SPOTTER

0300 PM     HAIL             LE MARS                 42.79N 96.17W
05/19/2004  1.00 INCH        PLYMOUTH           IA   TRAINED SPOTTER

0302 PM     HAIL             LE MARS                 42.79N 96.17W
05/19/2004  0.88 INCH        PLYMOUTH           IA   TRAINED SPOTTER

0308 PM     HAIL             MERRILL                 42.72N 96.25W
05/19/2004  1.00 INCH        PLYMOUTH           IA   TRAINED SPOTTER

0315 PM     HAIL             LE MARS                 42.79N 96.17W
05/19/2004  2.50 INCH        PLYMOUTH           IA   BROADCAST MEDIA

0316 PM     HAIL             3 N LE MARS             42.83N 96.17W
05/19/2004  0.88 INCH        PLYMOUTH           IA   LAW ENFORCEMENT

0316 PM     HAIL             3 N LE MARS             42.83N 96.17W
05/19/2004  0.88 INCH        PLYMOUTH           IA   LAW ENFORCEMENT

0317 PM     HAIL             4 NNE MARCUS            42.82N 95.81W
05/19/2004  0.75 INCH        CHEROKEE           IA   PUBLIC

0319 PM     HAIL             LE MARS                 42.79N 96.17W
05/19/2004  1.00 INCH        PLYMOUTH           IA   TRAINED SPOTTER

0320 PM     HAIL             7 WSW PAULLINA          42.94N 95.81W
05/19/2004  0.75 INCH        OBRIEN            IA   TRAINED SPOTTER

0320 PM     HAIL             1 N OYENS               42.83N 96.06W
05/19/2004  0.88 INCH        PLYMOUTH           IA   PUBLIC

0330 PM     HAIL             PAULLINA                42.98N 95.69W
05/19/2004  0.75 INCH        OBRIEN            IA   TRAINED SPOTTER

0356 PM     HAIL             6 WSW PAULLINA          42.95N 95.80W
05/19/2004  0.75 INCH        OBRIEN            IA   TRAINED SPOTTER

0413 PM     HAIL             PRIMGHAR                43.09N 95.63W
05/19/2004  1.00 INCH        OBRIEN            IA   TRAINED SPOTTER

0415 PM     HAIL             PRIMGHAR                43.09N 95.63W
05/19/2004  1.00 INCH        OBRIEN            IA   PUBLIC

0418 PM     HAIL             PRIMGHAR                43.09N 95.63W
05/19/2004  1.25 INCH        OBRIEN            IA   TRAINED SPOTTER

0435 PM     HAIL             2 S SPENCER             43.12N 95.15W
05/19/2004  1.00 INCH        CLAY               IA   BROADCAST MEDIA

0438 PM     HAIL             HARTLEY                 43.18N 95.48W
05/19/2004  1.00 INCH        OBRIEN            IA   TRAINED SPOTTER

0453 PM     HAIL             FOSTORIA                43.24N 95.15W
05/19/2004  0.75 INCH        CLAY               IA   BROADCAST MEDIA

0509 PM     HAIL             7 WSW MILFORD           43.29N 95.28W
05/19/2004  0.75 INCH        DICKINSON          IA   TRAINED SPOTTER

0518 PM     HAIL             MILFORD                 43.33N 95.15W
05/19/2004  0.75 INCH        DICKINSON          IA   TRAINED SPOTTER

0519 PM     HAIL             MILFORD                 43.33N 95.15W
05/19/2004  0.75 INCH        DICKINSON          IA   TRAINED SPOTTER

0524 PM     HAIL             ARNOLDS PARK            43.36N 95.13W
05/19/2004  1.00 INCH        DICKINSON          IA   OFFICIAL NWS OBS

0528 PM     HAIL             LAKE PARK               43.45N 95.32W
05/19/2004  0.88 INCH        DICKINSON          IA   TRAINED SPOTTER

&&

CPJ
Local storm report, May 19, 5:48 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
548 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 S SUPERIOR            43.40N 94.95W
05/19/2004  1.00 INCH        DICKINSON          IA   PUBLIC

&&

CPJ

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.